Montana, 2004

Winter Storm in Montana, December 31, 2004

December 31, 2004 · NWS GGW · 5 events in 5 counties and zones

Low pressure developed during the evening hours of the 31st across western Wyoming and snow spread from south to north across northeast Montana during the evening hours. By Midnight an inch or two of snow had accumulated across much of the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Low pressure developed during the evening hours of the 31st across western Wyoming and snow spread from south to north across northeast Montana during the evening hours. By Midnight an inch or two of snow had accumulated across much of the area. In addition to the snow, an east wind of 15 to 25 mph produced considerable blowing and drifting snow. The winter storm continued into the New Year (see January, 2005 publication).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 31, 1:55 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 31, 1:55 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
155 PM MST FRI DEC 31 2004

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH SUNDAY...
COLD AND SNOWY SHORT TERM FORECAST AS NEXT SYSTEM TAKES AIM ON THE
STATE TONIGHT. GFS HAS BEEN HANDLING PATTERN MUCH BETTER OVER PAST
WEEK WITH ETA PLAYING CATCH UP...SO WILL LEAN ON GFS FOR THIS
PACKAGE. OVERALL FORECAST AND HIGHLIGHTS IN GOOD SHAPE AND DID NOT
MAKE TOO MANY CHANGES.

TONIGHT...WAVE EJECTING OUT OF UPPER TROUGH TO THE WEST HAS ALREADY
BEGUN TO DEVELOP SURFACE LOW ACROSS THE IDAHO/UTAH REGION...WITH
LIGHT SNOW ALREADY PUSHING INTO SOUTHWEST MONTANA. AS WAVE LIFTS
NORTH SURFACE LOW WILL PUSH INTO WYOMING TONIGHT AND INTO THE
CENTRAL PLAINS SATURDAY. WAVE IS REFLECTED AT 700MB BY POSITIVELY
TILTED TROUGH THAT LIFTS NORTHEAST ACROSS MONTANA. MAIN MECHANISM
FOR SNOW...AT LEAST INITIALLY...WILL BE WARM ADVECTION AHEAD OF
700MB TROUGH AXIS OVERRUNNING ARCTIC AIRMASS. WARM ADVECTION PROGGED
TO BEGIN IN EARNEST ACROSS WESTERN ZONES THIS EVENING...AND GIVEN
CURRENT LOCATION OF SNOW THIS LOOKS TO BE ON TRACK. HAVE UPPED POPS
TO 100% ACROSS SOUTHWEST HALF IN THE EVENING...AND AS STRONG WARM
ADVECTION AFFECTS ENTIRE AREA AFTER MIDNIGHT WILL UP POPS TO 100%
EVERYWHERE. AS SURFACE LOW SPINS UP GRADIENT TIGHTENS ACROSS THE
AREA...AND EXPECT WINDS TO INCREASE IN RESPONSE. BEST WINDS WILL BE
IN FAVORED AREAS OF VALLEY COUNTY AS PATTERN SETS UP WELL FOR STRONG
FLOW THROUGH THE MILK VALLEY. WINDS WILL RESULT IN BLOWING AND
DRIFTING SNOW ACROSS THE AREA...MAKING FOR INCREASINGLY DIFFICULT
TRAVEL ON NEW YEARS EVE. WITH TEMPERATURES HOVERING NEAR ZERO EXPECT
VERY COLD WIND CHILLS OF 20 TO 40 BELOW...AND THIS ALREADY MENTIONED
IN GOING HIGHLIGHTS.

SATURDAY...WARM ADVECTION ENDS QUICKLY ACROSS THE AREA SATURDAY
MORNING AS 700MB TROUGH LIFTS NORTHEAST. AM CONCERNED ABOUT LACK OF
CLOSED LOW AT 700MB...WHICH PROBABLY MEANS THERE WILL NOT BE A
PROLONGED WRAP-AROUND REGION OF SNOW LIKE THERE WAS WITH YESTERDAYS
SYSTEM. CONSIDERING THESE FACTORS SOME QUESTION ABOUT HOW MUCH SNOW
WILL FALL ACROSS THE AREA. WARM ADVECTION SHOT SHOULD BRING A SOLID
3-4...BUT MAY BE DIFFICULT TO GET AMOUNTS MUCH HIGHER THAN THAT.
WILL LET SYSTEM EVOLVE BEFORE LOWERING SNOW ACCUMULATIONS...BUT
LATER SHIFTS MAY NEED TO THINK ABOUT LOWERING AMOUNTS SOME...MAINLY
ACROSS SOUTHEAST CORNER. WINDS WILL CONTINUE TO BE A PROBLEM ACROSS
THE AREA...ESPECIALLY IN THE MORNING...BEFORE SURFACE LOW PULLS FAR
ENOUGH AWAY FOR GRADIENT TO SLACKEN. EVEN WITH POSSIBILITY OF LOWER
AMOUNTS ACROSS SOUTHEAST SHOULD SEE PLENTY OF BLOWING AND DRIFTING
SNOW SINCE THIS AREA WILL BE CLOSEST TO SURFACE LOW. THIS WILL BE
ENOUGH TO WARRANT WINTER STORM WARNING ACROSS THIS AREA AND WILL
LEAVE AS IS. ACROSS REST OF THE AREA BLOWING SNOW WILL BE PROBLEM ON
A SLIGHTLY LESSER SCALE....AND WILL LEAVE WINTER WEATHER ADVISORY IS
AS WELL WITH ONLY CHANGE BEING TO UP ACCUMULATIONS A LITTLE TO MATCH
GOING FORECAST. WITH TEMPERATURES CONTINUING TO HOVER AROUND ZERO
WIND CHILLS WILL CONTINUE TO BE QUITE COLD...AND AGAIN THIS ALREADY
MENTIONED IN GOING HIGHLIGHTS.

SATURDAY NIGHT AND SUNDAY...AREAS SLIPS INTO THE DEEP FREEZE AS
LIGHT WINDS AND SEVERAL INCHES OF NEW SNOW COVER ALLOWS AREA TO FALL
WELL BELOW ZERO SATURDAY NIGHT. AT THIS POINT FEEL GUIDANCE NUMBERS
AROUND -20 TO -25 SATURDAY NIGHT A LITTLE TO COLD GIVEN THAT CLOUDS
WILL HANG ON THROUGH THE NIGHT. THUS WILL LEAVE FORECAST...WHICH IS
ABOUT 5 DEGREES ABOVE GUIDANCE...GENERALLY AS IS. WIND CHILLS WILL
BE VERY COLD AGAIN SATURDAY NIGHT AND NEAR HIGHLIGHT CRITERIA...BUT
AT THIS POINT LOOKS LIKE WINDS SHOULD STAY BELOW REQUIRED 10 MPH
THRESHOLD. FOR SUNDAY TEMPERATURES WILL STRUGGLE TO GET BACK TO
POSITIVE NUMBERS BEFORE FALLING WELL BELOW ZERO AGAIN SUNDAY NIGHT.
INHERITED FORECAST HAS GOOD HANDLE ON THIS AND WILL MAKE FEW
CHANGES. ALSO INHERITED CHANCE OF SNOW SATURDAY NIGHT AND SUNDAY AND
WITH OVERRUNNING PATTERN IN PLACE THIS LOOKS GOOD. ONLY CHANGES TO
POPS WILL BE FOR COORDINATION ISSUES. JJZ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
MODELS IN GENERAL AGREEMENT EARLY IN THE PERIOD WITH BLOCKING
PATTERN DEVELOPING OVER THE EASTERN PACIFIC. UPPER LOW REMAINS OVER
THE WEST COAST AND SLOWLY DROPPING SOUTH AS GULF OF ALASKA RIDGE
FOLDS INTO WESTERN CANADA. THIS WILL KEEP A SOUTHWEST FLOW OF
MOISTURE INTO THE REGION ALONG WITH WEAK SHORTWAVE IMPULSES TO
INITIATE CYCLOGENESIS ALONG THE FRONT RANGE. THIS WILL KEEP A CHANCE
OF SNOW OVER THE REGION FOR MONDAY AND TUESDAY ON THE NORTHERN EDGE
OF THE LEE CYCLONES.

BY WEDNESDAY AND INTO THE REMAINDER OF THE WEEK MODEL UNCERTAINTY
INCREASES. UPPER LOW IN THE SOUTHWEST BEGINS TO MOVE OUT AS VIGOROUS
ARCTIC TROF DIVES SOUTH ACROSS WESTERN CANADA. BIGGEST MODEL
DIFFERENCES REGARDING THE ARCTIC TROF AS ECMWF ABOUT A DAY FASTER
THAN THE GFS. GIVEN THE STRENGTH OF THE BLOCKING PATTERN WILL TREND
TOWARD THE SLOWER GFS GRADUAL DRYING OUT AND SLOW WARMING OF THE
AIRMASS AS THE UPPER RIDGE FOLDS OVER INTO MONTANA BETWEEN THE TWO
TROFS WEDNESDAY AND THURSDAY. THEN ARCTIC FRONT EXPECTED SOMETIME ON
FRIDAY. EBERT

&&

CLIMO...A TOTAL OF 6.6 INCHES OF SNOW FELL AT THE AIRPORT IN GLASGOW
YESTERDAY.  THIS BREAKS THE OLD DAILY RECORD OF 2.8 INCHES SET IN
1998.  THE TOTAL SNOWFALL FOR THE MONTH IS NOW UP TO 9.7
INCHES...WHICH IS 3.7 INCHES ABOVE AVERAGE...BUT STILL A FAR CRY
FROM THE 18.8 INCHES THAT FELL LAST DECEMBER. CB

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TONIGHT AND SATURDAY FOR MTZ022>027.
WINTER WEATHER ADVISORY TONIGHT AND SATURDAY FOR MTZ016>021-059>062.
LAKE WIND ADVISORY FOR FORT PECK LAKE TONIGHT THROUGH NOON MST
SATURDAY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 31, 7:51 AM MST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
751 AM MST FRI DEC 31 2004

MTZ016>027-059>062-011300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-
DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS-
NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN-
SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX-
751 AM MST FRI DEC 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR PORTIONS OF NORTHEAST
MONTANA...AND A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR THE
REMAINDER OF NORTHEAST MONTANA. REFER TO GTFWSWGGW OR WWUS45 KGGW FOR
ADDITIONAL INFORMATION. A LAKE WIND ADVISORY IS IN EFFECT TONIGHT FOR
FORT PECK LAKE. PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WARNING REMAINS IN EFFECT SATURDAY FOR PORTIONS OF
NORTHEAST MONTANA...AND A WINTER WEATHER ADVISORY REMAINS IN EFFECT
SATURDAY FOR THE REMAINDER OF NORTHEAST MONTANA. REFER TO GTFWSWGGW
OR WWUS45 KGGW FOR ADDITIONAL INFORMATION. A LAKE WIND ADVISORY
REMAINS IN EFFECT SATURDAY FOR FORT PECK LAKE. PLEASE REFER TO
GTFNPWGGW OR WWUS75 KGGW FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Central and Southern Valley

When
December 31, 7:00 PM MST to 11:59 PM MST
Where
Central and Southern Valley forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Winter Storm, Central and Se Phillips

When
December 31, 8:00 PM MST to 11:59 PM MST
Where
Central and Se Phillips forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Winter Storm, McCone

When
December 31, 9:00 PM MST to 11:59 PM MST
Where
McCone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Winter Storm, Richland

When
December 31, 10:00 PM MST to 11:59 PM MST
Where
Richland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Winter Storm, Sheridan

When
December 31, 11:00 PM MST to 11:59 PM MST
Where
Sheridan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429875, 5429876, 5429873, 5429872, 5429874.